Migraine After Botox

I had Botox injections for chronic daily headaches & migraines yesterday afternoon. Typically my headaches are located on my forehead, right above the browline (more over the left eyebrow to the bridge of my nose) & my migraines are left sided. This AM I awoke with a slight headache on the right & by mid AM it had developed into a full blown migraine. It's evening now & even with Maxalt I still have a headache. I thought Botox was supposed to help my head, not make it worse? Is this "normal"?

Doctor Answers 6

It is important to consult a medical professional before undergoing Botox

It is important to consult a medical professional before undergoing Botox for the treatment of migraines.
True indeed, it has received FDA approval for the treatment of such conditions, but you really need to know
if this option is the best for you. There has been substantially more research pertaining to Botox for wrinkle
management, but in terms of migraine management I would advise you consult a neurologist.

Redondo Beach Dermatologic Surgeon
5.0 out of 5 stars 27 reviews

819 N Harbor Blvd
Redondo Beach, CA 90277

Botulinum toxin and migraine like pain

Occasionally bruises or swelling or irritation caused by the botulinum toxin injections can be associated with migraine like pain.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 58 reviews

880 W Central Rd
Arlington Heights, IL 60005

Botox for migraines

I do not use botox for migraines but it is reported to help in some indiividuals and not all. But, the effects of Botox can take about a week, so be patient.

Steven Wallach, MD
New York Plastic Surgeon
4.5 out of 5 stars 20 reviews

1049 Fifth Ave
New York, NY 10028

Botox: Migraine

Botox received FDA approval for the treatment of migraine in October 2010. Typically the effects observed with the use of Botox will take up to approximately 2 weeks after injection. Treatment are often preform on 12 week intervals. However, there are multiple reasons for an individual to have a headache. These reason spread from primary headaches to secondary headaches to neuralgias. It is not uncommon for an individual with migraines to have another reason that causes a headache. It would be reasonable to have a comprehensive evaluation.

Be healthy and be well,
James M. Ridgway, MD, FACS

James M. Ridgway, MD, FACS
Bellevue Facial Plastic Surgeon
5.0 out of 5 stars 55 reviews

10047 Main Street
Bellevue, Washington 98004

Botox for migraines

Of course I can not comment specifically on your case and I do not perform Botox injections for migraines but I would expect the effect to take up to two weeks, or more, to see the effect as this is what we see happen with cosmetic Botox.

Ronald Shelton, MD
Manhattan Dermatologic Surgeon
5.0 out of 5 stars 33 reviews

317 East 34th St
New York, NY 10016

Can Botox Make my Migraine Worse?

Hi BH.  While Botox is now FDA approved to treat migraines it is just like every other medical treatment in that sometimes it may work and sometimes not.  It may also take a bit of experience with you and your injector to get the injection locations right to minimize future headaches.  

Finally, it's possible that you may not get great results for migraines with Botox as this is just one treatment and cannot be guaranteed to work.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

23211 Hawthorne Blvd.
Torrance, CA 90505

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.